Aristotelian continua

Øystein Linnebo, Stewart Shapiro, Geoffrey Hellman

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

In previous work, Hellman and Shapiro present a regions-based account of a one-dimensional continuum. This paper produces a more Aristotelian theory, eschewing the existence of points and the use of infinite sets or pluralities. We first show how to modify the original theory. There are a number of theorems (such as the existence of bisections) that have to be added as axioms. Building on some work by Linnebo, we then show how to take the 'potential' nature of the usual operations seriously, by using a modal language, and we show that the two approaches are equivalent.

Original languageEnglish (US)
Article numbernkv024
Pages (from-to)214-246
Number of pages33
JournalPhilosophia Mathematica
Volume24
Issue number2
DOIs
StatePublished - Jun 1 2016

Fingerprint

Dive into the research topics of 'Aristotelian continua'. Together they form a unique fingerprint.

Cite this